MAUDE Adverse Event Report: BIOMET UK LTD. OXF UNI TOFFEE HAMMER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

BIOMET UK LTD. OXF UNI TOFFEE HAMMER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Report source, foreign - event occurred in (b)(6).Customer has indicated that the product is in the process of being returned to zimmer biomet for investigation.Once the investigation is complete, a supplemental mdr will be submitted.The investigation is in process.Once the investigation is complete, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported by the hospital that during surgery, oxf uni toffee hammer broke due to normal use.Subsequently, the surgery was completed with another hammer.It's also reported that the hammer was used approximately 20 times.
 
Additional Manufacturer Narrative
(b)(4).This final report is being submitted to relay additional information.Products have been returned to biomet uk ltd for evaluation and forwarded to the complaints processing unit for investigation.Results of product evaluation: the reported event states that during surgery the oxf uni toffee hammer broke.The hammer broke at the handle due to normal use.The surgery was finished with another hammer.The broken hammer was used about 20 times.The incident had no effect on the operation since the hammer has fallen apart completely at the table.Visual inspection confirmed the reported event, the weld failed at the point where the shaft meets the handle due to lack of fusion of the weld joint.The product was in the field for approximately 2 years and 8 months.Hhed-2019-00636, hhe2019-00339 and capa ca-04950 were initiated to address the issue that welding processes are not validated in jinhua, china.The reported item in this complaint, 32-422760, is included in the scope of the capa.Therefore, no further investigation will be carried out.Results of device history record review: the dhr review from the manufacturing site reports no deviations identified.The item is covered by capa, ca-04950 that investigates validation of the welding process.Ifu and/or surgical procedure reference: reprocessing instructions: reusable surgical instruments cat, no.5401000246 version 2.3 (march 2009).The instructions for reusable surgical instruments warns that: all instruments should be visually checked for damage and wear.Risk assessment: a review of the complaint database has found one similar complaint reported with this item # / lot # combination.A review of the complaints database for 3 years prior to the notification date has found 6 similar reported events, excluding this event, for item number 32-422760.The failure is captured within capa ca-04950.Risk management report oxf cemented rmr ukf0280 skn002 rev 04 and oxf cemented instruments i_o ukf0591 skn002b rev 6 documents the estimated residual risk associated with the reported event.Line 4.1.2.3 of risk file oxf cemented instruments i_o ukf0591 skn002b rev 6 relates to the reported event: improper raw materials: the instrument does not withstand mechanical forces.This line has a maximum severity score of 2: minor which is defined in the applicable ukp003 as: illness or injury that does not require prescribed medical or surgical interventions.The reported event states that during surgery the oxf uni toffee hammer broke.The hammer broke at the handle due to normal use.The surgery was finished with another hammer.The broken hammer was used about 20 times.The incident had no effect on the operation since the hammer has fallen apart completely at the table.The event has been assessed for the severity of harm.No harm has been reported to the patient or health care professional, therefore, this gives a severity level of 1: negligible as per applicable ukp003.The outcome of this complaint is within the severity of the rmr.Conclusion: the reported event is confirmed.The root cause is determined to be the weld failure, at the point where the shaft meets the handle, due to lack of fusion of the weld joint.Capa ca-04950 was initiated to address the issue that welding processes are not validated in jinhua, china.
 
Event or Problem Description

Brand Name
OXF UNI TOFFEE HAMMER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
BIOMET UK LTD.
waterton industrial estates
bridgend CF31 3XA
UK  CF31 3XA
MDR Report Key9144092
Report Number3002806535-2019-00778
Device Sequence Number2831058
Product Code LXH
UDI-Device Identifier00880304525658
UDI-Public00880304525658
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number32-422760
Device Lot NumberZB170702
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 09/24/2019
Supplement Date Received by Manufacturer04/17/2020
Initial Report FDA Received Date10/02/2019
Supplement Report FDA Received Date04/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1